Depo-Provera is a type of brand-name, injectable birth control that can effectively prevent pregnancy for up to three months. According to FamilyDoctor.org, Depo-Provera is a progesterone-only birth control shot, which is a hormone produced in the ovaries during a regular menstrual cycle and prevents the release of eggs. One disadvantage to using this contraceptive is that it can cause weight gain.
Depo-Provera and Weight Gain
Studies have shown a direct link between using this progesterone-only form of birth control and weight gain. In March 2009, the "American Journal of Obstetrics & Gynecology" published a study indicating that women who used Depo gained an average of 11 lb. over the course of three years. They also experienced a 3 percent increase in body fat. Other forms of birth control produce, on average, a 3 to 4 lb. increase in weight. The study's authors do not know what caused such a dramatic spike in weight and body fat, but do note that women who don't have obesity gain more than women who do.
Weight Loss and Depo-Provera
If you start Depo-Provera and gain 7 pounds or more during the first six months, lead study author Abbey Berenson, M.D., suggests switching to a non-hormonal form of birth control and considering going back to the injections in the future. The study showed that women who had previously used Depo gained less weight than women taking it for the first time. Switching to a hormone-based birth control pill after stopping Depo led to gaining more weight rather than dropping the weight accumulated while on the progesterone injection.
How to Lose Weight
There's no magic bullet for reversing weight gain while taking Depo. Your best bet, according to the McKinley Health Center at the University of Illinois, is to eat a healthy diet and exercise often. Be sure you're eating an appropriate number of calories for your age, physical activity level and gender. The American Heart Association explains that healthy, moderately active women should consume just 1,800 to 2,200 calories a day. And while the American College of Sports Medicine suggests getting 30 minutes of physical activity most days of the week, that amount is appropriate for maintaining your weight, not decreasing. To drop pounds, you should be doing cardio exercise 60 to 90 minutes five days a week and strength training exercises twice a week.
Minimize Weight Gain
You may have no control over whether you will gain weight on Depo, but understanding what causes weight gain could help you make lifestyle adjustments that will minimize the amount of weight you do gain or even lose. You're more likely to gain weight on Depo in the first six months. Once you get past that milestone, any significant amount of weight you put on is likely not attributable to the contraceptive. However, at that six-month mark, women do report an increase in appetite. Women with a body mass index under 30, which is a sign of obesity, are more likely to gain weight on the shot. So if you don't have overweight, you may want to consider using a different form of birth control. Women with children are also more likely to gain weight on Depo.